Customize your JAMA Network experience by selecting one or more topics from the list below.
The ability of the thiocyanates to lower the blood pressure was observed as early as 1903 by Pauli,1 but the drugs were not introduced in the treatment of hypertension until 1924, by Westphal.2 Their use has been limited, however, because of the toxic effects frequently produced. In 1932 Goldring and Chasis3 reported the toxic symptoms which occurred in 13 of 50 patients treated for hypertension with thiocyanate. These symptoms consisted of muscular fatigue, nausea and vomiting, mental confusion, hallucinations and motor aphasia. They also reported 2 deaths, preceded by delirium, convulsive twitchings and coma. They pointed out that some persons show a distinct susceptibility to the drug.
In 1926 Takacs4 reported the first case of dermatitis due to thiocyanate. This was a papular eruption which occurred after the ingestion of 1 Gm. of potassium thiocyanate daily for nine days. Since that time there have been reported numerous cases of mild
GREEN ME, SNOW JS. THIOCYANATE DERMATITIS: REPORT OF A CASE. Arch Intern Med (Chic). 1939;64(3):579–585. doi:10.1001/archinte.1939.00190030172012
Create a personal account or sign in to: